Applied Categorical Structures

, Volume 1, Issue 4, pp 385–421 | Cite as

Some remarks on Maltsev and Goursat categories

  • A. Carboni
  • G. M. Kelly
  • M. C. Pedicchio


Our aim is to analyze and to publicize two interesting properties — well known in universal algebra for varieties — that a regular category, and in particular an exact category, may possess: theMaltsev property, asserting the permutabilitySR=RS of equivalence relations on any object, and the weakerGoursat property, asserting only thatSRS=RSR. We investigate these properties, give various equivalent forms of them, and develop some of their useful consequences.

Key words

Category regular exact variety equivalence relation congruence Maltsev Goursat Kan complex 

Mathematics Subject Classifications (1991)

18B10 18G30 08B05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Barr: Catégories exactes,C. R. Acad. Sci. Paris. Sér. A–B 272 (1971), A1501-A1503.Google Scholar
  2. 2.
    M. Barr, P.A. Grillet, and D.H. van Osdol: Exact categories and categories of sheaves,Lecture Notes in Mathematics 236, Springer, Berlin (1971).Google Scholar
  3. 3.
    M. Barr: On categories with effective unions,Lecture Notes in Mathematics 1384, Springer-Verlag (1988), 19–35.Google Scholar
  4. 4.
    M. Barr and C. Wells:Toposes, Triples, and Theories, Springer-Verlag, New York-Heidelberg-Berlin-Tokyo, 1985.Google Scholar
  5. 5.
    A. Carboni, J. Lambek, and M.C. Pedicchio: Diagram chasing in Mal'cev categories,J. Pure Appl. Algebra 69 (1991), 271–284.Google Scholar
  6. 6.
    A. Carboni and S. Mantovani: An elementary characterization of categories of separated objects,J. Pure Appl. Algebra 89 (1993), 63–92.Google Scholar
  7. 7.
    A. Day and R. Freese: A characterization of identities implying congruence modularity I,Canad. J. Math. 32 (1980), 1140–1167.Google Scholar
  8. 8.
    B.J. Day and G.M. Kelly: On topological quotient maps preserved by pullbacks or products,Proc. Cambridge Phil. Soc. 67 (1970), 553–558.Google Scholar
  9. 9.
    E. Faro: On a conjecture of Lawvere, Preprint, SUNY Buffalo, 1989.Google Scholar
  10. 10.
    T.H. Fay: On commuting congruences in regular categories,Math. Coll. Univ. Cape Town 11 (1977), 13–31.Google Scholar
  11. 11.
    T.H. Fay: On categorial conditions for congruences to commute,Algebra Univ. 8 (1978), 173–179.Google Scholar
  12. 12.
    P.J. Freyd and A. Scedrov:Categories, Allegories, North-Holland, Amsterdam-New York-Oxford-Tokyo, 1990.Google Scholar
  13. 13.
    N. Funuyama and T. Nakayama: On the distributivity of a lattice of lattice congruences,Proc. Imp. Acad. Sci. Tokyo 18 (1942), 553–554.Google Scholar
  14. 14.
    P. Gabriel and M. Zisman:Calculus of Fractions and Homotopy Theory, Springer-Verlag, Berlin-Heidelberg-New York, 1967.Google Scholar
  15. 15.
    É. Goursat: Sur les substitutions orthogonales ...,Ann. Sci. Éc. Norm. Sup. 3(6) (1889), 9–102.Google Scholar
  16. 16.
    J. Hagemann and A. Mitschke: Onn-permutable congruences,Algebra Univ. 3 (1973), 8–12.Google Scholar
  17. 17.
    G. Janelidze and G.M. Kelly: Galois theory and a general notion of central extension,J. Pure Appl. Algebra, to appear.Google Scholar
  18. 18.
    P.T. Johnstone:Stone Spaces, Cambridge University Press, 1982.Google Scholar
  19. 19.
    P.T. Johnstone: Affine categories and naturally Mal'cev categories,J. Pure Appl. Algebra 61 (1981), 251–256.Google Scholar
  20. 20.
    G.M. Kelly: Monomorphisms, epimorphisms, and pull-backs,J. Austral. Math. Soc. 9 (1969), 124–142.Google Scholar
  21. 21.
    G.M. Kelly: A note on relations relative to a factorization system,Proc. Conf. on Category Theory (Como, 1990),Springer Lecture Notes in Mathematics 1448 (1991), 249–261.Google Scholar
  22. 22.
    A Klein: Relations in categories,Ill. J. Math. 14 (1970), 536–550.Google Scholar
  23. 23.
    J. Lambek: Goursat's theorem and homological algebra,Can. Math. Bull. 7 (1964), 597–608.Google Scholar
  24. 24.
    J. Lambek: On the ubiquity of Mal'cev operations,Contemporary Math. 131 (1992), 135–146.Google Scholar
  25. 25.
    A.I. Mal'cev: On the general theory of algebraic systems,Mat. Sbornik N.S. 35 (1954), 3–20.Google Scholar
  26. 26.
    J. Meisen:Relations in Categories, Thesis, McGill Univ., 1972.Google Scholar
  27. 27.
    J. Meisen: On bicategories of relations and pullback spans,Comm. Alg. 1 (1974), 377–401.Google Scholar
  28. 28.
    A. Mitschke: Implication algebras are 3-permutable and 2-distributive,Algebra Univ. 1 (1971), 182–186.Google Scholar
  29. 29.
    J.C. Moore: Homotopie des complexes monoïdaux, Séminaire H. Cartan, 1954/55, Exposé 18.Google Scholar
  30. 30.
    G. Richter: Mal'cev conditions for categories, inCategorical Topology (Proc. Conference Toledo, Ohio 1983), Heldermann Verlag, Berlin 1984, pp. 453–469.Google Scholar
  31. 31.
    C.M. Ringel: The intersection property of amalgamations,J. Pure Appl. Algebra 2 (1972), 341–342.Google Scholar
  32. 32.
    E.T. Schmidt: Onn-permutable equational classes,Acta Sci. Math. (Szeged) 33 (1972), 29–30.Google Scholar

Copyright information

© Kluwer Academic Publishers 1993

Authors and Affiliations

  • A. Carboni
    • 1
  • G. M. Kelly
    • 2
  • M. C. Pedicchio
    • 3
  1. 1.Dipartimento di MatematicaMilanoItaly
  2. 2.School of Mathematics and Statistics F07University of SydneyAustralia
  3. 3.Dipartimento di MatematicaUniversità di TriesteTriesteItaly

Personalised recommendations